Alert archive / Illinois / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 158, NWS St. Louis, MO

June 11, 1999Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 11, 1999, 2:35 PM CDT for Fayette County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1999, 2:35 PM CDT (19:35 UTC)
Expired
Jun 11, 1999, 3:25 PM CDT
In force
50 min
Issued by
NWS St. Louis, MO
Area
Whole counties

County Fayette County, IL

The radar

The Lincoln radar (KILX), 131 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 2:40 PM CDTThunderstorm Wind 56Vandalia, IL
Jun 11, 2:42 PM CDTThunderstorm Wind 56Ramsey, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1999-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1999-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WUUS1 KSTL 111934 RRA
SVRSTL
ILC051-112025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
235 PM CDT FRI JUN 11 1999

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWESTERN ILLINOIS

* UNTIL 325 PM CDT

* AT 235 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTH OF VANDALIA... MOVING NORTH AT 20
  MPH.

* LOCATIONS THAT WILL BE AFFECTED...
  RAMSEY
  HIGHWAY 51 BETWEEN RAMSEY AND VANDALIA



SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.



FG/RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:37 AM CDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 11, 3:37 AM CDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 AM CDT FRI JUN 11 1999

THE LATEST SFC ANALYSIS INDICATES A SFC LOW LOCATED OVR IOWA WITH A
COLD FRONT EXTENDING ACROSS KANSAS. I AGREE WITH THE SPC DAY 1
OUTLOOK OF PLACING THE MAIN THREATS OF SVR WEATHER AHEAD OF THE
DRYLINE..NEAR THE 850 THETA E RIDGE OVR WEST TEXAS AND WRN
KANSAS...AND NEAR THE SFC LOW LOCATED IN IOWA.

FOR OUR FORECAST AREA...DETERMINING WHERE THUNDERSTORMS WILL
FORM WILL NOT BE AS CLEAR CUT AS IN THOSE AREAS.  THIS PRESENTS THE
FORECAST PROBLEM OF THE DAY.  CAPES OF 500-1500 J/KG ACROSS THE AREA
LATER TODAY AND ABUNDANT LOW LVL MSTR WILL ALLOW SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG BOUNDARIES FROM PREVIOUS
CONVECTION...AS WELL AS NEAR THERMAL BOUNDARIES SET UP BY
DIFFERENTIAL HEATING CAUSED BY VARYING AMOUNTS OF CLOUD COVER.  200
MB COUPLED JETS SOUTHWEST OF OUR FORECAST AREA OVER OKLAHOMA COULD
PROVIDE SUFFICIENT UPPER SUPPORT TO AID IN SCATTERED CONVECTION OVR
AREAS SOUTHWEST OF OUR FORECAST. WITH SOUTHWEST UPPER FLOW...SOME OF
THESE THUNDERSTORMS COULD ALSO MOVE INTO OUR AREA.  THE WEAK WIND
FIELD WILL SUPPORT SLOWER MOVING STORMS. THUS...SOME LOCATIONS
ACROSS THE FORECAST AREA COULD RECEIVE HEAVY RAIN AND LOCALIZED
FLOODING WITH STRONGER STORMS THAT DEVELOP LATER THIS AFTERNOON.

AS THE COLD FRONT APPROACHES OUR AREA THIS WEEKEND...MORE ORGANIZED
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS IS EXPECTED...THUS I AGREE
WITH THE INCREASING POPS INDICATED IN BOTH THE FWC AND FAN GUIDANCE.
MY PREFERRED MODEL WAS THE ETA.

(PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY)

CCF
SGF EE 083/065 080/062 081 103444
JLN EE 083/065 080/063 082 103444
UNO BE 088/070 08T5/066 085 103333
VIH BE 086/068 082/064 083 103344

VESPER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:27 AM CDTSevere Thunderstorm WarningLSXCalhoun, Jersey48 min
Jun 11, 12:18 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey47 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningLSXMadison49 min
Jun 11, 1:34 PM CDTSevere Thunderstorm WarningLSXPike51 min
Jun 11, 3:56 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair49 min
Jun 11, 4:45 PM CDTSevere Thunderstorm WarningLSXClinton, Washington50 min
Jun 11, 5:23 PM CDTSevere Thunderstorm WarningLSXMadison47 min
Jun 11, 5:43 PM CDTSevere Thunderstorm WarningLSXJersey47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.